Missouri, 2021

Damaging Wind in Missouri, August 20, 2021

August 20, 2021 · NWS SGF · 1 event in 1 county or zone

An isolated report of damaging winds occurred with a strong to severe storm over Dade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated report of damaging winds occurred with a strong to severe storm over Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 20, 1:59 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 20, 1:59 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
259 PM CDT Fri Aug 20 2021

.SHORT TERM...(This evening through Saturday)
Issued at 205 PM CDT Fri Aug 20 2021

An area of weak convection has continued to shift east today
across the Missouri Ozarks. This convection is occuring in an area
of weak isentropic ascent and along a gradient of steeper mid-
level lapse rates. This activity will continue to slowly shift
east into early this evening. Additional isolated activity will
be possible west of Highway 65 into this evening as isentropic
upglide begins to refocus farther west owing to a strengthening
low level jet across the central Plains.

Meanwhile, strong short wave energy will continue to pivot
northeast across the northern Plains. A surface cold front will
drop southeast through the central Plains with an area of
thunderstorms developing along this front this evening. These
storms will likely grow upscale and develop into a line due to
forcing along the front. There is good agreement within the CAMs
regarding this scenario.

These storms will then move into extreme southeastern Kansas and
western Missouri around, or shortly after midnight. While there is
an outside shot for a severe wind gust or two west of the I-49
corridor, these storms should be weakening in nature as they head
into the Missouri Ozarks. We will have to watch the potential for
locally heavy rainfall and flash flooding given high moisture
content in the atmosphere.

CAMs do then diverge regarding the fate of these storms Saturday
morning. Some CAMs bring the storms across the entire Ozark's
region while others break the line apart into smaller clusters.
Once the storms clear by later Saturday morning, most areas
should be dry for the rest of the day as a weak cold front shifts
south and east across most of the area. The one area we will have
to watch is the Missouri/Arkansas border for possible
redevelopment in the afternoon.

As for temperatures, we stuck with NBM numbers for now given
fairly limited spread in the models. One scenario we will have to
watch is the extent of remaining cloud cover on Saturday behind
morning convection as this could have an impact on temperatures.

.LONG TERM...(Saturday Night through Friday)
Issued at 205 PM CDT Fri Aug 20 2021

A warm front will then lift north across the area from later
Saturday night into Sunday. It is possible we see a few storms
with this feature, however most areas are expected to remain dry.
High temperatures should warm into the lower 90s over most areas
on Sunday, with some localized middle 90s possible across southern
Missouri.

The big story starting early next week will be a building ridge
of upper level high pressure across the middle and lower
Mississippi Valley. The WPC Cluster Analysis plots indicate strong
ensemble agreement in 500 mb heights through at least Wednesday.
Confidence is therefore very high that we will see warming
temperatures early next week.

Inspection of the ECMWF Extreme Forecast Index indicates a good
signal for above normal temperatures, especially from Tuesday into
Thursday. High temperatures in the middle to upper 90s therefore
appear quite likely for the early and middle portions of next
week, with afternoon heat indices in the 100 to 108 range. Heat
headlines may very well come into play. There will be low-end
chances for some afternoon convection, however subsidence beneath
the ridge will likely keep most areas dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1214 PM CDT Fri Aug 20 2021

Isolated showers and thunderstorms will be possible this
afternoon as the atmosphere becomes unstable. Given the expected
limited coverage, did not insert any prevailing or tempo groups in
the TAFS. Short term amendments may be needed for storms that
develop near any of the aerodromes. MVFR and brief IFR will occur
around storms.

This evening will then be quiet with VFR conditions. A line of
thunderstorms will then develop later this evening across the
central Plains and push southeast towards the Missouri Ozarks.
High resolution weather models show good consensus that the
storms will begin to weaken as they approach southern Missouri. We
have opted to include PROB30 groups for now as timing and
track are still in question.

Surface winds will generally remain out of the south through
tonight outside of thunderstorms. A wind shift to the west will
occur Saturday morning behind a passing front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Aug 20, 4:38 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
538 PM CDT Fri Aug 20 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212245-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
538 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

Isolated thunderstorms will occur across the area this evening. A
front will then move from northwest to southeast through the area
late this evening through the overnight hours. More in the way of
widespread thunderstorms and showers will occur along and behind
the front. A few strong to severe storms will be possible capable
of damaging wind gusts to 60 mph and hail up to the size of
quarters. Heavy down pours and localized flooding will be
possible with this activity along with frequent cloud to ground
lightning strikes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few lingering thunderstorms will be possible Saturday morning
as the thunderstorm complex shifts out of the area. Additional
thunderstorms will be possible Saturday night into Sunday as a
warm front lifts north and back through the area. Limited
potential for thunderstorms will then continue for much of next
week.

Heat index values on Saturday and Sunday will be in the 100 to
105 degree range.

Heat index values are then expected to increase into the 103 to
108 degree range for Monday into Wednesday of next week with
temperatures warming into the mid to upper 90s.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The radar

The Springfield radar (KSGF), 24 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dade

When
August 20, 4:45 PM CST
Where
Dade County, 3.37 mi ENE of Emmet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.340, -93.640

Several large tree limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973773.